Michigan, 2024

Tornado in Michigan, June 5, 2024

June 5, 2024 · NWS APX · 1 event in 1 county or zone

A trough crossing the region amid sufficient low-level instability and shear led to a few low-topped supercell showers over northern Michigan. One of these low-topped cells produced a brief EF-0 tornado on the ground of Forest Dunes Golf Club in southern Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A trough crossing the region amid sufficient low-level instability and shear led to a few low-topped supercell showers over northern Michigan. One of these low-topped cells produced a brief EF-0 tornado on the ground of Forest Dunes Golf Club in southern Crawford County. This tornado was on the ground for 0.3 miles/1 minute. A number of trees were damaged, with trees also falling on a home in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 5, 8:34 AM EST, 3 hours 45 minutes earlier. Its key messages:

  • Widespread showers and storms today. Severe storms are not expected at this time.
  • Unsettled weather will likely continue through next week
Area forecast discussion, Jun 5, 8:34 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
934 AM EDT Wed Jun 5 2024

.KEY MESSAGES...

- Widespread showers and storms today. Severe storms are not
  expected at this time.

- Unsettled weather will likely continue through next week

&&

.UPDATE...
Issued at 934 AM EDT Wed Jun 5 2024

Cold front is crossing western upper MI and eastern WI this
morning, and remains on schedule to cross northern MI thru mid-
evening. Clouds/showers are increasing here as the front
approaches. Observed MuCape on the 12Z APX sounding was near
800j/kg, though with CIN of 35-40. Diurnal heating will not be
strong today, but even just partial heating, combined with
cooling aloft, will help produce small amounts of surface-based
Cape. Deep shear is unimpressive in the warm sector (0-6km bulk
shear up to 25kt). Airmass is moist (observed Pwat 1.30"), so
wet microbursts could contribute to locally gusty winds. TVC had
an unimpressive outflow boundary give a 29kt gust, so this backs
up the gusty winds idea.

Showers and embedded tstorms will continue, with a back edge
likely developing on the front itself. Nw lower MI will see
partial clearing by very early evening behind the front, likely
in time to see some late-day sunshine.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 449 AM EDT Wed Jun 5 2024

Pattern Synopsis:

Amplified ridging will be pushed east of the Great Lakes as strong
troughing pivots overhead today and tonight. The main wave and
associated height falls look to spread overhead by this afternoon as
the associated jet max punches into the region this evening/tonight.
Meanwhile, the surface cyclone supported by strong forcing aloft
will spin across south/central Canada through the period as an
attendant cold front swings across northern Michigan this
afternoon/evening.

Forecast Details:

Widespread showers/storms today -- Showers and isolated storms will
continue to spread from SW to NE across the area this morning as
northward warm, moist advection persists. As was well discussed by
the previous forecaster, an impressively moist airmass in place
today will support the potential for locally heavy rainfall. PWAT
values in the ballpark of 1.75" across the guidance suite would
exceed both the max moving average and daily max values on
sounding climatology. While relatively faster storm motions may
help limit flash flooding potential, showers/storms are expected
to work over areas in Manistee county that received around 2"+
of rainfall yesterday -- potentially creating a locally higher
flooding threat across these areas. Otherwise, nearly
unidirectional SSW flow with moist profiles amidst forcing aloft
will support showers/storms along/ahead of the aforementioned
cold front across most of northern Michigan through this
afternoon/evening. Locally heavy rainfall will be possible where
any stronger storms track. Severe storms are not expected at
this time. Otherwise, a brief lull in rain chances is
anticipated later this afternoon into this evening as storms
clear from west to east ahead of additional shower chances later
tonight. Highs in the mid 70s to low 80s are anticipated with
cooler lows in the low 50s in store tonight after the frontal
passage.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 449 AM EDT Wed Jun 5 2024

Pattern Synopsis and Forecast: Large and fairly deep upper level
closed low will be sliding towards the Great Lakes region Thursday
from western Ontario CA. There are a few model discrepancies with
the exact track of the upper lows center, however most guidance
consistently brings the center (or a part of the center) over the
U.P. by Thursday midday. A few waves will likely rotate around the
low, reinforcing clouds, chances for intermittent light rain, and
cooler temperatures. Friday, the center of the closed low will likely
have reached eastern Ontario/Lk Huron. Northwest winds near the
surface will move in cooler air, leading to decent chances for high
temperatures Friday being at or below 60. Clouds and more
intermittent light rain Friday will help to keep that cooler airmass
cool. Starting Saturday, uncertainty grows significantly. The upper
level low will likely be large enough to continue to influence
northern MI, continuing the wet and cool trend through the weekend.
Upper level ridging is hinted at near the end of the period (mid
week next week), and could return clear skies, warmth, and drier
weather.

Primary Forecast Concerns/Key Messages: Confidence lies in unsettled
weather continuing through next week for most of northern MI. The
uncertainty rests in details, when the precip will move in and how
cool temperatures will get. This is due to many little features
needing to play out ahead of the features in the longer term.
However, a more predominate parent cut off low will help keep the
overall trend unsettled. Nothing really scours out moisture,
ensembles show an average PW of 0.7" - 0.8" for the whole long term
period. This leads to rain amounts generally being light over the
longer term.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 637 AM EDT Wed Jun 5 2024

Showers and thunderstorms will continue to spread from SW to NE
across northern Michigan into this evening. A brief break in rain
chances is anticipated later this evening before chances return
again tonight. MVFR to IFR CIGs are anticipated for a time this
morning into this evening across parts of the area, particularly
northwest lower and eastern upper. Temporary drops to MVFR VSBYs are
also possible under heavier showers/storms. South winds around 10
kts with gusts to 15-20 kts will turn to west winds later this
afternoon/evening as a cold front swings through the area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...JZ
SHORT TERM...DJC
LONG TERM...ELD
AVIATION...DJC
Hazardous weather outlook, Jun 5, 4:06 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
506 AM EDT Wed Jun 5 2024

MIZ016>018-020>036-041-042-086>088-095>099-060915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
506 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across northern Michigan into
tonight. Locally heavy rainfall and gusty winds will be the
primary hazards. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-060915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
506 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across northern Michigan into
tonight. Locally heavy rainfall and gusty winds will be the
primary hazards. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 5, 7:07 AM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Gaylord MI
807 AM EDT Wed Jun 5 2024

MIZ041-042-051245-
Gladwin MI-Arenac MI-
807 AM EDT Wed Jun 5 2024

...THUNDERSTORMS WILL IMPACT WESTERN ARENAC AND GLADWIN COUNTIES
THROUGH 845 AM EDT...

At 806 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winegars to near Midland. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wooden Shoe Village and Winegars around 810 AM EDT.
  Rhodes around 820 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4393 8450 4416 8424 4416 8417 4415 8417
      4391 8403 4391 8405 4393 8405 4399 8408
      4400 8417 4383 8417 4383 8436 4381 8437
      4381 8444
TIME...MOT...LOC 1206Z 229DEG 23KT 4390 8441 4367 8428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JZ

The radar

The NCL Michigan radar (KAPX), 39 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crawford

When
June 5, 12:19 PM EST to 12:20 PM EST
Where
Crawford County, 10.48 mi ESE of Grayling to 10.5 mi ESE of Grayling
Rating
EF0
Path length
0.27 mi
Path width
90 yd
Property damage
$21,000
Reported by
NWS Storm Survey
Coordinates
44.586, -84.522

A tornado briefly touched down on the Forest Dunes Golf Club grounds. Golfers on the course observed trees being blown down, but no injuries were reported. Among other numerous downed trees with this event, a couple trees fell on a house located on the club grounds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188515.